Existence of a metric maximising a higher normalised Steklov eigenvalue
For a compact surface $\Omega$ with boundary and $k \ge 1$, let $$\sigma_k^*(\Omega) = \sup_g \sigma_k(\Omega, g)\, L(\partial\Omega, g),$$ the supremum running over all Riemannian metrics $g$ on $\Omega$, where $\sigma_k$ is the $k$-th Steklov eigenvalue and $L(\partial\Omega, g)$ the length of the boundary. For $k = 1$, maximising metrics are known to exist on infinitely many surfaces. For the disk and every $k \ge 2$, Fraser and Schoen proved that $\sigma_k^*$ is attained by no smooth metric (Girouard and Polterovich had proved it for $k = 2$). Petrides proved that, on an orientable surface, a smooth maximising metric exists whenever a gap condition $\operatorname{Gap}_k(\Omega) > 0$ holds; for $k \ge 2$ it fails for the disk, and whether it holds on any other surface is open.
Problem. Is there a compact surface $\Omega$ with boundary and an integer $k > 1$ for which a $\sigma_k$-maximising metric exists, that is, for which $\sigma_k^*(\Omega)$ is attained?
Source: Posed by Colbois, Girouard, Gordon and Sher (2024), Open Question 5.31, after Fraser and Schoen (2020) and Petrides (2019).
The statement is adapted from doi.org/10.1007/s13163-023-00480-3, whose text is available under CC BY 4.0.
Classification
- Primary
- SP — Spectral Theory
- Secondary
- DG
- Keywords
- Colbois–Girouard–Gordon–Sher Steklov problems, eigenvalue optimisation, Riemannian surfaces, Steklov eigenvalues
References
@article{fraser2020,
author = {Fraser, Ailana and Schoen, Richard},
title = {Some results on higher eigenvalue optimization},
journal = {Calculus of Variations and Partial Differential Equations},
volume = {59},
number = {5},
pages = {Paper No. 151},
year = {2020}
}
@article{petrides2019,
author = {Petrides, Romain},
title = {Maximizing {S}teklov eigenvalues on surfaces},
journal = {Journal of Differential Geometry},
volume = {113},
number = {1},
pages = {95--188},
year = {2019}
}
@article{girouard2010,
author = {Girouard, Alexandre and Polterovich, Iosif},
title = {On the {H}ersch--{P}ayne--{S}chiffer inequalities for {S}teklov eigenvalues},
journal = {Functional Analysis and Its Applications},
volume = {44},
number = {2},
pages = {106--117},
year = {2010}
}
@misc{petrides2025,
author = {Petrides, Romain},
title = {Isoperimetric inequalities involving {S}teklov eigenvalues on surfaces},
year = {2025},
eprint = {2508.10721},
archivePrefix = {arXiv}
}
@article{colbois2024,
author = {Colbois, Bruno and Girouard, Alexandre and Gordon, Carolyn and Sher, David},
title = {Some recent developments on the {S}teklov eigenvalue problem},
journal = {Revista Matem{\'a}tica Complutense},
volume = {37},
number = {1},
pages = {1--161},
year = {2024},
doi = {10.1007/s13163-023-00480-3},
eprint = {2212.12528},
archivePrefix = {arXiv},
note = {Open Question 5.31}
}
Citing this problem
This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.
OP-01009, "Existence of a metric maximising a higher normalised Steklov eigenvalue", clopen.solutions.